Alert archive / Puerto Rico / Special Weather Statements in 2017

Special Weather Statement, NWS JSJ

August 7, 2017

NWS JSJ issued this special weather statement at Aug 7, 2017, 3:36 PM CDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 3:36 PM CDT (20:36 UTC)
Expired
Aug 7, 2017, 4:30 PM CDT
In force
54 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 47 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

146 
WWCA82 TJSJ 072036
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
436 PM AST MON AUG 7 2017

PRZ002-072130-
Northeast-
436 PM AST MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT HUMACAO...RIO GRANDE...
FAJARDO...NAGUABO AND CEIBA MUNICIPALITIES...

At 435 PM AST, a strong thunderstorm was located over water 
approaching the municipality of Ceiba. This storm will move inland 
and will affect these municipalities throguh at least 530 pm AST. 

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Naguabo, Ceiba, Roosevelt Roads, Aguas Claras, Duque, Daguao, Pena
Pobre and Rio Blanco.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1828 6562 1825 6562 1826 6561 1825 6561
      1825 6558 1824 6560 1823 6560 1824 6558
      1821 6560 1824 6563 1823 6564 1820 6563
      1821 6566 1819 6569 1818 6569 1819 6573
      1818 6574 1822 6583 1829 6580
TIME...MOT...LOC 2035Z 240DEG 0KT 1819 6562 

$$

fc

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Aug 7, 9:45 AM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Aug 7, 9:45 AM CDT, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1045 AM AST Mon Aug 7 2017

.UPDATE...Upper low north of the islands will continue to move
west into the Hispaniola later today. At low levels, a tropical
wave located between the Leeward islands and the USVI will
continue to move west across the forecast area. These two features
will create favorable conditions for the development of scattered
to numerous showers with thunderstorms through this evening across
much of the interior and western portions of PR. Later in the
overnight hours into Tuesday morning, thunderstorm activity is
expected to increase across the local waters and move over
portions of the islands through the day. Minor changes were made
to short term forecast, but overall, no change from previous
discussion.

&&

.AVIATION Update...Tempo MVFR conds possible across all terminals
through the forecast period. However, under an ESE steering wind
flow...SHRA/TSRA expected to impact mainly TJMZ/TJBQ/TJSJ this
afternoon. Latest TJSJ upper air sounding indicated 9-19 kt ESE
winds below FL100.

&&

.MARINE Update...Coastal buoys were indicating seas at 4 feet or
less and east to southeast winds around 12 kt with gusts near 18
kt. Small crafts should exercise caution across the Atlantic
coastal waters of PR due to winds up to 20 kts.

&&

.PREV DISCUSSION... /issued 534 AM AST Mon Aug 7 2017/

SYNOPSIS...A TUTT Low now located Northeast of our local region will
continue to deepen and sink southwestward across the local area through
early next week. Tropical wave is forecast to move across the
region today. Both features will combine to produce active
weather across the local islands through Tuesday night.

SHORT TERM...Today through Wednesday... The most significant
synoptic features of the next 3 days consist of the high pressure
at low levels in the western and central Atlantic driving moderate
trade winds, and a TUTT north of Saint Thomas and Culebra this
morning moving west to just south of Cuba by late Wednesday. A
moderate tropical wave situated across the Mona Channel at 700 mb
by virtue of the wind shift observed is followed by lagging but
considerable moisture now entering the Anegada Passage. This
moisture riding in southeast flow will move into the U.S. Virgin
Islands midday and into eastern Puerto Rico during the early
afternoon. Moisture continues to rise through Tuesday in western
Puerto Rico. The GFS does not show divergence aloft until almost
sunset over Puerto Rico, but when it comes it lasts almost 24
hours, and is present both at 250 and 200 mb, portending a little
stronger vertical motion than usual. Therefore expect the next two
afternoons to have vigorous showers and thunderstorms and
considerable and more widespread urban and small stream flooding,
later on Monday--even after sunset today--and during the day on
Tuesday. An area of moisture is depicted moving across the U.S.
Virgin Islands from midnight Wednesday morning to just southwest
of Puerto Rico during the mid afternoon hours that will not allow
shower and thunderstorm activity to diminish much then except for
the usual late night and early morning lull.

LONG TERM...from Thursday through Tuesday...
An area of drier and more stable conditions will move over the
local region between late Wednesday through early Thursday. On
Thursday moisture associated to the Invest 99L will begin to reach
our local forecast area. This feature has the potential to
generate squally weather across our region. Moisture associated to
this tropical wave will linger for the most part of the incoming
weekend. Another tropical wave is expected to reach our local
forecast area on Monday followed by a strong high pressure on
Tuesday.

AVIATION...Although brief MVFR conds may occur at any TAF site next
24 hrs in SHRA, VFR conds will prevail, except aft 06/16Z at TJMZ,
TJBQ in SHRA and sct TSRA over wrn and interior PR along with mtn
obscurations til at least 08/04Z. TSRA may form within 10 miles of
TJBQ, TSJU, and TJMZ aft 06/17Z and downstream from TIST/TISX. Winds
will become more southeasterly at 5 to 15 kt up thru FL100 with
land/sea breeze variations as tropical wave moves into Hispaniola.
Max winds from 07/12-18Z from FL260-360 W arnd 25 kt becoming SW
during the day.

MARINE...A slight increase on winds is forecast today as a tropical
wave moves across the local waters. Seas up to 5 feet and winds
up to 15 knots are expected to continue through the forecast
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  78  89  80 /  70  80  40  40
STT  90  80  89  80 /  70  80  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

DS
Hazardous weather outlook, Aug 7, 4:15 AM CDT, 11 hours 21 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
439 AM AST lunes 7 de agosto de 2017

AMZ710>745-PRZ001>013-080845-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
439 AM AST lunes 7 de agosto de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
rafagas de viento esta tarde a traves de sectores del oeste e
interior de Puerto Rico.

.Inundaciones...Lluvias mas fuertes resultaran en inundaciones
urbanas y de riachuelos.

.Trombas marinas...Trombas marinas breves son posibles a traves de
las aguas del Atlantico y aguas cercanas de la costa del Canal de
Mona.

.Viento...Vientos sostenidos en exceso de 20 mph son posibles a
traves de sectores de las aguas del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la costa norte y suroeste central de Puerto Rico.

.Calor...Humedades relativas tipicas de la temporada resultaran en
indices de calor de 102 a 107 grados las planicies de Puerto Rico.

.Dias dos a siete...martes a domingo

Riesgo moderado de corrientes marinas continuara hasta el jueves y
el sabado. Se esperan indices de calor aumentando sobre 102 grados
todos los dias en las areas mas bajas. Existe gran probabilidad de
tronadas en el oeste e interior de Puerto Rico todos los dias.
Inundaciones urbanas y de riachuelos pudieran resultar con estas
tronadas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar fuertes vientos, inundaciones
y corrientes marinas a la oficina del Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-080845-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
439 AM AST lunes 7 de agosto de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para gran parte de la costa de Santa Cruz excepto en el
oeste y algunas areas de San Thomas.

.Calor...Valores de humedad relativa tipicos de la temporada
resultaran en indices de calor de 102 a 107 grados a traves de la
mayor parte de las areas mas bajas de las Islas Virgenes americanas.

.Dias dos a siete...martes a domingo

El riesgo moderado de corrientes marinas continuara hasta el jueves
y luego sabado. Se espera que los indices de calor aumenten sobre
102 grados en las tardes en las areas mas bajas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar fuertes vientos y corrientes
marinas a la oficina del Servicio Nacional de Meteorologia en San
Juan.

In the hours before

Special weather statement, Aug 7, 2:46 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service San Juan PR
346 PM AST MON AUG 7 2017

VIZ001-072115-
St.Thomas...St. John.. and Adjacent Islands-
346 PM AST MON AUG 7 2017

...A STRONG THUNDERSTORM IS AFFECTING SAINT JOHN...

At 344 PM AST, a strong thunderstorm was located over St John. the
storm is slowly drifting to the north. Winds in excess of 30 mph are
possible with this storm. Sudden waterspout are possible with this
activity.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1832 6487 1828 6489 1834 6493 1833 6493
      1830 6500 1833 6497 1834 6508 1838 6506
      1840 6497 1836 6493 1837 6492 1836 6484
      1833 6484 1837 6475 1833 6465
TIME...MOT...LOC 1944Z 037DEG 0KT 1833 6477

CAM
Special weather statement, Aug 7, 3:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
436 PM AST MON AUG 7 2017

PRZ002-072130-
Northeast-
436 PM AST MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT HUMACAO...RIO GRANDE...
FAJARDO...NAGUABO AND CEIBA MUNICIPALITIES...

At 435 PM AST, a strong thunderstorm was located over water
approaching the municipality of Ceiba. This storm will move inland
and will affect these municipalities throguh at least 530 pm AST.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Naguabo, Ceiba, Roosevelt Roads, Aguas Claras, Duque, Daguao, Pena
Pobre and Rio Blanco.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1828 6562 1825 6562 1826 6561 1825 6561
      1825 6558 1824 6560 1823 6560 1824 6558
      1821 6560 1824 6563 1823 6564 1820 6563
      1821 6566 1819 6569 1818 6569 1819 6573
      1818 6574 1822 6583 1829 6580
TIME...MOT...LOC 2035Z 240DEG 0KT 1819 6562

fc

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:09 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 7, 2:27 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 7, 2:46 PM CDTSpecial Weather StatementJSJ89 min
Aug 7, 3:41 PM CDTSpecial Marine WarningJSJ64 min
Aug 7, 3:44 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 7, 4:01 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 7, 4:15 PM CDTSpecial Marine WarningJSJ60 min
Aug 7, 6:10 PM CDTSpecial Marine WarningJSJ2 hr
Aug 7, 6:22 PM CDTSpecial Weather StatementJSJ113 min
Aug 7, 3:55 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 7, 5:44 PM CDTFlash Flood WarningJSJ6 hr
Aug 7, 6:51 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Special Weather Statements in Puerto Rico, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.